Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 1997, 8:45 PM CDT for Andrews County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1997, 8:45 PM CDT (01:45 UTC)
- Expired
- May 28, 1997, 9:50 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Andrews County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 5:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
993 WUUS1 KMAF 290146 RRA SVRMAF TXC003-290250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 845 PM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHWESTERN ANDREWS COUNTY AT 843 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 28 MILES NORTHWEST OF ANDREWS OR 14 MILES NORTHWEST OF FRANKEL CITY MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FRANKEL CITY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. HUBER/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:37 PM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, May 28, 2:37 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 236 PM CDT WED MAY 28 1997 KMAF 88D SHOWS WDLY SCT TSRA FIRING OVER DAVIS MTNS ATTM. NEARLY BKN CU FIELD OVER NRN PERMIAN BASIN INDICATES CAP LONG GONE. WITH SUCH WIDESPREAD OVERTURNING AND A LACK OF ANY CLEAR SFC BNDY...EXPECT WEAK...WDLY SCT TSRA (AT BEST) OVER PERMIAN BASIN TNGT. BETTER CHC OF ORGANIZED CONVECTION OMTNS. THIS TSRA SHOULD PROPAGATE SE WITH NW FLOW ALOFT. GOOD DIRECTIONAL SHEAR WITH E-SE SFC FLOW...AND CAPES APPROACHING 2000 J/KG ATTM SUGGEST SVR WX PSBL WITH TSRA THAT PUSH OFF MTNS INTO HIER DWPTS THIS EVE (SEE SWODY1). BIG QUESTION IS HOW FAR STORMS WILL PROPAGATE FROM MTNS. APPEARS SUSTAINED CONVECTION MORE LIKELY N OF FA AHEAD OF SPEED MAX DIVING SE OVER SRN CO/NRN NM. CLOSER TO HOME...15Z RUC INDICATES THETA-E AXIS HUGGING DAVIS/GDP MOUNTAINS THIS EVE...WHICH SUGGESTS STORMS WOULD NOT LIKELY LAST LONG AFTER PUSHING OFF MTNS THIS FAR S. WILL KEEP CHC POPS INVOF MTNS AND SLGT CHC ELSEWHERE. WENT CLOSE TO WARMER FWC LOWS AS MOIST UPSLOPE FLOW WILL KEEP DWPTS UP OVERNIGHT. COULD SEE SOME PATCHY MRNG LOW CLDS ERN ZONES. COORDINATED WITH LBB. MAF 62/88 2/1 CNM 62/91 3/1 MRF 57/85 3/1 P07 064/92 -/1 TJT
In the hours before
Special weather statement, May 28, 5:25 PM CDT, 3 hours 20 minutes before
TXZ045>054-059>073-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 524 PM CDT (424 PM MDT) WED MAY 28 1997 ...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN- ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK... AND FOR LEA COUNTY IN NEW MEXICO. SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS BIG SPRING...WINK...AND KERMIT. AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS EVENING. REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN AND NEAR THE WATCH AREA. IT DOES NOT MEAN THAT SEVERE WEATHER OR TORNADOES ARE IMMINENT OR OCCURRING. RESIDENTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL RADIO...COMMERCIAL OR CA BLE TELEVISION FOR THE LASTEST WEATHER INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, May 28, 5:25 PM CDT, 3 hours 20 minutes before
TXZ045>054-059>073-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 524 PM CDT (424 PM MDT) WED MAY 28 1997 ...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN- ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK... AND FOR LEA COUNTY IN NEW MEXICO. SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS BIG SPRING...WINK...AND KERMIT. AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS EVENING. REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN AND NEAR THE WATCH AREA. IT DOES NOT MEAN THAT SEVERE WEATHER OR TORNADOES ARE IMMINENT OR OCCURRING. RESIDENTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL RADIO...COMMERCIAL OR CABLE TELEVISION FOR THE LASTEST WEATHER INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, May 28, 7:11 PM CDT, 1 hour 34 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 710 PM CDT (610 PM MDT) WED MAY 28 1997 ...TORNADO WATCH IS IN EFFECT FOR THE PERMIAN BASIN AND TRANS-PECOS REGION OF WEST TEXAS UNTIL MIDNIGHT. THE STORMS PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL MIDNIGHT CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS...HOWARD...MARTIN...LOVING...WINKLER...ECTOR... MIDLAND...GLASSCOCK...WARD...CRANE...UPTON...REAGAN...REEVES... BREWSTER...PECOS...TERRELL AND JEFF DAVIS COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR GAINES... DAWSON... AND BORDEN COUNTIES IN WEST TEXAS...AND FOR LEA COUNTY IN NEW MEXICO. REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN AND NEAR THE WATCH AREA. RESIDENTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:18 PM CDT | Tornado Warning | MAF | Winkler | 47 min |
| May 28, 7:23 PM CDT | Tornado Warning | MAF | Ector | 47 min |
| May 28, 7:38 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 32 min |
| May 28, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 46 min |
| May 28, 8:09 PM CDT | Tornado Warning | MAF | Gaines | 51 min |
| May 28, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| May 28, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 47 min |
| May 28, 9:08 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 28, 9:21 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 49 min |
| May 29, 2:19 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 46 min |
| May 29, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 29, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| May 29, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 61 min |
| May 29, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.